Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 775, NWS Jackson, MS

September 14, 2008Carroll County, Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 14, 2008, 8:51 AM CDT for Carroll County, Holmes County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2008, 8:51 AM CDT (13:51 UTC)
Expired
Sep 14, 2008, 9:30 AM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Carroll County, MS, Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 112 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 1:57 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 7:52 AM CDT, 59 minutes earlier.

Area forecast discussion, Sep 14, 7:52 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
752 AM CDT SUN SEP 14 2008

.DISCUSSION...MADE A QUICK UPDATE TO ADD THREE MORE OF THE
NORTHEASTERN COUNTIES TO THE TORNADO WATCH THIS MORNING. THE LINE OF
STORMS HAS BEEN PROPAGATING FORWARD RAPIDLY THIS MORNING AND THESE
COUNTIES WILL LIKELY BE AFFECTED BEFORE THE WATCH EXPIRES AND DECENT
SHEAR BEGINS TO SLACK OFF. OTHERWISE NO OTHER CHANGES WERE MADE AT
THIS TIME.

&&

.PREVIOUS DISCUSSION...FOR TODAY AND TONIGHT...TROPICAL DEPRESSION
IKE WILL LIFT NEWD INTO THE GREAT LAKES REGION BY THE EVENING. THE
SYSTEM WILL PRODUCE A DEEP FETCH OF LOW LEVEL MOISTURE THAT WILL LIE
ACROSS THE ARKLAMISS AND REMAIN IN PLACE AHEAD OF LOW LEVEL TROUGHING
THAT WILL PUSH INTO THE AREA IMMEDIATELY TO THE REAR OF IKE. 850 MB
SURFACE TROUGH AND ASSOCIATED CONVERGENCE IS FORECAST BY SEVERAL
MODELS TO STALL OVER SWRN ZONES TODAY AND TONIGHT NI A REGION OF RICH
850 MB THETAE AND HIGH SURFACE DEWPOINTS. MODELS ARE SHOWING
SIGNIFICANT STRENGTHENING OF UPPER DYNAMICS AS A STRONG UPPER JET
DROPS INTO THE LOWER MS VALLEY FROM THE WEST AND A SMALLER JET CORE
PUSHES WWD ACROSS THE NRN GULF. GFS INTENSITY SUGGESTS FEEDBACK BY
THAT MODEL BUT BOTH EURO AND SPC WRF MAINTAIN HEALTHY QPF SWRN ZONES
OVERNIGHT. WITH PRECIPITABLE WATER VALUES FROM 2 TO NEAR 2.5 INCHES
HAVE DECIDED TO EXTEND THE FLASH FLOOD WATCH INTO
TONIGHT...MAINTAINING THE SAME AREA. HAVE FOLLOWED POPS FROM THE
PREVIOUS FORECAST TO MAINTAIN WETTER TREND THAT ADVERTISED BY MOS.
HOWEVER HAVE FOLLOWED MOS TEMPS FOR TODAY AND TONIGHT. WIND SHEAR
WILL CONTINUE TO DIMINISH THIS MORNING AND GENERALLY DROP OFF BY LATE
MORNING. A NARROW AREA OF MARGINAL SHEAR PERSISTS OVER ERN ZONES BUT
THE TORNADO RISK SHOULD GENERALLY END BY NOON FOR THE ARKLAMISS. THE
PRESSURE GRADIENT ITSELF IS FORECAST TO WEAKEN RAPIDLY DURING THE
EARLY MORNING...MORE THAN ENOUGH TO LET THE LAKE WIND ADVISORY EXPIRE
AS ADVERTISED. DRIER AIR WILL BEGIN TO MOVE IN FROM THE NW LATE
TODAY. SURFACE DEWPOINTS ARE FORECAST INTO THE MID 60S EXTREME NW MS
BY 15/00Z AND FORECAST TO FALL INTO THE 50S TO 60S RANGE OVER MUCH OF
THE FORECAST AREA LATE TONIGHT. /03/

FOR MONDAY...MODELS ARE IN AGREEMENT THAT THE COLD FRONT AND ASSOC
SHOWER ACTIVITY WILL SLOWLY SHIFT SOUTHEAST ACROSS THE AREA. HAVE
BOOSTED POPS ABOVE MAV GUIDANCE WITH THE POTENTIAL FOR THE FRONT TO
BE SLOWER THAN DEPICTED BY THE GFS...BUT NOT EXPECTING MORE THAN
LIGHT TO MODERATE RAINFALL AMOUNTS.

FOR MONDAY NIGHT THROUGH FRIDAY NIGHT...THE 00Z GFS/ECMWF OPERATIONAL
RUNS ARE IN EXCELLENT AGREEMENT ON LARGE SCALE FEATURES. THE
COMBINATION OF RISING HEIGHTS OVER THE PLAINS AND THE MEAN LONGWAVE
TROUGH BECOMING POSITIONED OVER THE EASTERN CONUS WILL RESULT IN
MUCH QUIETER WEATHER OVER THE FORECAST AREA. A DRY CONTINENTAL AIRMASS
WILL BUILD SOUTHWARD AND BRING TEMPERATURES ABOUT 5 DEGREES COOLER
THAN AVERAGE FOR THIS TIME OF YEAR.

NEXT WEEKEND...THE AFOREMENTIONED FRONTAL BOUNDARY WILL STALL OVER
THE NRN GULF THIS WEEK...AND THE GFS/ECMWF SHOW SOME INDICATIONS
THAT THE BOUNDARY/MOISTURE WILL RETURN NORTH BRINGING A CHANCE FOR
SHOWERS/TSTMS TO THE AREA. /EC/

&&

.AVIATION...WILL SEE PREVAILING MVFR CIGS THROUGH THE EARLY MORNING
WITH BKN-OVC BASES FROM 2-3 THOUSAND FT. SHOWERS WILL INCREASE IN
COVERAGE FOR PERIODS OF HEAVY RAINFALL AND ISOLATED TSTMS. SLY WIND
FROM 15-25 MPH WILL PERSIST OVER NWRN ZONES WITH HIGHER GUSTS. WIND
WILL GRADUALLY DIMINISH THIS MORNING AND SETTLE TO 10-15 MPH BY
NOON. CONDITIONS WILL BEGIN TO IMPROVE OVER NORTHWEST ZONES DURING
THE AFTERNOON AS DRIER AIR BEGINS TO SEEP IN. /03/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       84  66  79  59 /  82  59  25  13
MERIDIAN      85  67  79  58 /  81  71  30  13
VICKSBURG     83  65  80  57 /  81  44  20  14
HATTIESBURG   86  71  81  61 /  73  70  36  10
NATCHEZ       82  63  77  58 /  83  57  23   7
GREENVILLE    83  61  80  56 /  57  26  10  13
GREENWOOD     82  61  78  56 /  77  33  14  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 10 AM CDT THIS MORNING FOR MSZ018-019-
     025>027-034>036-040-041.

     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR MSZ034-040-041-047-
     053-059>061.

LA...LAKE WIND ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LAZ007>009.

     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR LAZ007>009-015-016-
     023>026.

AR...LAKE WIND ADVISORY UNTIL 10 AM CDT THIS MORNING FOR ARZ074-075.

     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ARZ074-075.

&&

14
Hazardous weather outlook, Sep 14, 6:15 AM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
615 AM CDT SUN SEP 14 2008

MSZ029>033-037>039-044>046-050>052-055>058-063>066-072>074-151130-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-
CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
615 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

BREEZY CONDITIONS WITH WIND GUSTS UP TO 25 MPH WILL CONTINUE THIS
MORNING AS IKE MOVES NORTHEAST ACROSS THE MID MISSISSIPPI VALLEY
REGION. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE LATER TODAY AND
TONIGHT AS STORMS WILL HAVE THE CAPABILITY TO DROP A QUICK ONE TO
TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT FRIDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>043-047>049-053-054-059>062-151130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
615 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL AND A FEW TORNADOES WILL BE POSSIBLE TODAY AS IKE
MOVES NORTHEAST ACROSS THE MID MISSISSIPPI VALLEY REGION. BANDS OF
SHOWERS AND THUNDERSTORMS ACCOMPANIED BY STRONG WIND GUSTS AND A
RISK FOR TORNADOES WILL CONTAIN VERY HEAVY RAIN TODAY INTO THIS
EVENING. ALSO...STRONG SOUTHERLY WIND GUSTS UP TO 30 MPH WILL
PLEASE REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THIS MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

In the hours before

Local storm report, Sep 14, 7:10 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 AM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     FLASH FLOOD      HOLLANDALE              33.17N 90.85W
09/14/2008                   WASHINGTON         MS   LAW ENFORCEMENT

            LOCAL POLICE REPORT 1 TO 2 FEET OF WATER FLOODING A FEW
            OF THE ROADS IN TOWN.

&&

BRYANT

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 4:37 AM CDTFlash Flood WarningJANWashington3 hr
Sep 14, 7:24 AM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Leflore, Montgomery51 min
Sep 14, 7:49 AM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Leflore41 min
Sep 14, 8:28 AM CDTFlash Flood WarningJANHolmes, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more2 hr
Sep 14, 10:16 AM CDTFlash Flood WarningJANAdams119 min
Sep 14, 10:39 AM CDTFlash Flood WarningJANCarroll, Holmes108 min
Sep 14, 10:54 AM CDTFlash Flood WarningJANClaiborne, Jefferson100 min
Sep 14, 11:18 AM CDTFlash Flood WarningJANWarren94 min
Sep 14, 9:11 AM CDTFlash Flood WarningJANFranklin, Richland109 min
Sep 14, 9:54 AM CDTFlash Flood WarningJANEast Carroll, Madison2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.